Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 6, 2020, 11:53 AM EST for Carroll County, Grayson County, Patrick County, Virginia; 4 counties in North Carolina. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2020, 11:53 AM EST (16:53 UTC)
- Expired
- Feb 6, 2020, 5:26 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, Grayson County, VA, Patrick County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 12:00 PM EST | FLOOD | 1 Ne Dobson, NC | RADAR ROAD WAS CLOSED DUE TO FLOODING FROM THE ARARAT RIVER. FLOODING WAS ALSO REPORTED ALONG STEWARTS CREEK, CODY CREEK AND FISHER RIVER. |
| Feb 6, 1:45 PM EST | FLASH FLOOD | 1 Wnw Wilkesboro, NC | ARBOR ROAD CLOSED DUE TO FLOODING. |
| Feb 6, 2:45 PM EST | FLASH FLOOD | Yadkinville, NC | THE YADKIN COUNTY 911 CALL CENTER REPORTED MULTIPLE ROADS CLOSED ACROSS THE COUNTY DUE TO FLOODING. SEVERAL CREEKS HAVE BEEN OBSERVED FLOWING OUT OF THEIR BANKS. |
| Feb 6, 3:04 PM EST | FLASH FLOOD | Dobson, NC | THE SURRY COUNTY 911 CALL CENTER REPORTED NUMEROUS CREEKS CURRENTLY OUT OF THEIR BANKS ACROSS THE COUNTY. SEVERAL ROADS ARE CLOSED ACROSS THE COUNTY DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WGUS51 KRNK 061653
FFWRNK
NCC169-171-193-197-VAC035-077-141-062300-
/O.NEW.KRNK.FF.W.0005.200206T1653Z-200206T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
1153 AM EST Thu Feb 6 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Surry County in northwestern North Carolina...
Wilkes County in northwestern North Carolina...
Western Stokes County in north central North Carolina...
Yadkin County in northwestern North Carolina...
Southeastern Carroll County in southwestern Virginia...
Southeastern Grayson County in southwestern Virginia...
Patrick County in southwestern Virginia...
* Until 600 PM EST Thursday
* At 1152 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen with an additional inch or so possible over
the next few hours. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3612 8154 3629 8137 3637 8136 3636 8125
3643 8117 3637 8099 3656 8091 3657 8097
3681 8054 3671 8046 3682 8034 3680 8004
3678 8009 3655 8005 3642 8044 3614 8044
3605 8050 3606 8098 3600 8133
$$
Morrow1 follow-up statement
766
WGUS71 KRNK 062226
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
526 PM EST Thu Feb 6 2020
NCC169-171-193-197-VAC035-077-141-062235-
/O.CAN.KRNK.FF.W.0005.000000T0000Z-200206T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Stokes NC-Yadkin NC-Carroll VA-Grayson VA-
Patrick VA-
526 PM EST Thu Feb 6 2020
...THE FLASH FLOOD WARNING FOR
SURRY...WILKES...WESTERN STOKES...YADKIN...SOUTHEASTERN CARROLL...
SOUTHEASTERN GRAYSON AND PATRICK COUNTIES HAS BEEN CONVERTED TO AN
AREAL FLOOD WARNING. FLOODING CONTINUES TO BE OBSERVED ACROSS THE
WARNED AREA, WITH MULTIPLE ROAD CLOSURES REPORTED...
LAT...LON 3612 8154 3629 8137 3637 8136 3636 8125
3643 8117 3637 8099 3656 8091 3657 8097
3681 8054 3671 8046 3682 8034 3680 8004
3678 8009 3655 8005 3642 8044 3614 8044
3605 8050 3606 8098 3600 8133
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:05 AM EST, 48 minutes earlier.
Area forecast discussion, Feb 6, 11:05 AM EST, 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA Issued by National Weather Service Raleigh NC 1105 AM EST Thu Feb 6 2020 .SYNOPSIS... A slow moving cold front and a strong upper level jet stream will bring abundant rainfall to the region through tonight. A northwest flow and falling temperatures will support some mountain snow showers Saturday and Saturday night. After a period of dry weather on Sunday, an approaching cold front will bring an increasing chance of showers to the area on Monday and Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1105 AM Thursday... Tornado Watch in effect through 5pm for southern/southeastern CWA. Wedge front remains situated right along our southern CWA border. Moderate to at times heavy rain continues, becoming a bit more convective in nature to our southwest. Could see some stronger convection approach the Wedge front from the SW, that could promote some boundary interaction. Migration of said front north could open us up to the possibility of some strong to severe storms along with a low end Tornado threat. Previous valid discussion... Flood Watch in Effect through Friday Morning. Several Areal and River Flood Warnings are in effect. Rain showers have begun to slacken overnight, with the heaviest precipitation awaiting us Thursday afternoon. With total QPE ranging from 0.5 to 1 inch across the area for Wednesday, the stage is set for potential flooding on Thursday. Thunderstorms are possible from the NC mountains through Southside VA tomorrow. The high rainfall rates in these storms could cause localized rapid rise flooding in areas with poor drainage or low lying areas. && .SHORT TERM /FRIDAY and FRIDAY NIGHT/... As of 500 AM Thursday... As the front driving these storms exits to our east Friday morning, expect rain showers to clear out for everywhere except for the western slopes of the mountains. Winds shift to the northwest on Friday, and as the colder air moves into the area, some upslope snow showers are possible Friday night into Saturday morning. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 500 AM Thursday... Saturday will be largely dry, excepting some lingering upslope in the morning. A weak shortwave will come south from the Ohio River valley late Saturday night to bring the chance of some snow stretching close to the Blue Ridge. Without a stronger shot of arctic air, however, expect accumulations to be light or nonexistent. Temperatures Thursday in the 50s/lower 60s as we have been recently. Following the frontal passage on Friday, temperatures for the weekend will become more normal for February, with highs in the 30s/40s, and lows approaching or dropping below freezing. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 720 AM EST Thursday... While much of the area has temporarily returned to VFR ceilings and visibilities, conditions are expected to worsen again to IFR/MVFR levels as we progress into the mid to late morning. Numerous rounds of showers are expected today, along with the potential for some isolated thunderstorms across the southeastern section of the area. A cold front will cross the area tonight, and we will transition to northwest flow across the region and gusty conditions across the mountains. Upslope rain showers are expected across the preferred regions of southeast West Virginia, south into the Northern Mountains of North Carolina. As the night progresses, enough cold air will enter the area for a transition for some snow showers. Today, low level winds will be very strong across a low level inversion in advance of the approaching cold front. Low level wind shear will be possible for parts of the area until the cold front crosses the region. Extended Aviation Discussion... Aviation conditions will be poor through the entire period favoring IFR-MVFR at best. Rain showers Friday will transition to mountains snow showers and snow flurries Friday night. Scattered rain and snow showers with sub-VFR conditions are possible during the weekend. && .HYDROLOGY... As of 1100 AM EST Wednesday... Heavy rain/flooding event still appears to be on track over the next 48 hours but in still contending with QPF (forecast rainfall) substantial uncertainties remain. Subtle shifts in the track of mesoscale elements and banded features with heavier rainfall can move water from one basin to another rather easily, especially in the complex terrain and varied hydrology of the Blacksburg Hydrologic Service Area (HSA). At this point in the proceedings, with the vast bulk of the rain yet to come every major river basin in the HSA still looks to be affected with significant rises but the focus for heaviest rainfall and possible flooding remains the Dan and lower Roanoke River basins. Forecast guidance from the various River Forecast Centers have all been updated this morning and most of the forecast points in all the major river basins are seen to reach Action stage (usually a few feet below Minor flood stage) or a bit higher. The Dan River from Wentworth NC to South Boston however is currently shown going into the higher end of the Minor flood category. It is worth noting that all of the flood stages on the Dan were raised several feet last year, and these would have been higher end Moderate floods back then. At Danville for example, the current forecast crest just over 25 feet would have been just below Major flood stage and around the 5th highest on record (only since 1996 however) and close to the April 2017 flood event. So a lot of water moving through the system. River Flood Warnings will likely be issued this evening or early tomorrow as certainty increases and with the flood crests not forecast until Friday or Saturday. In addition to the river flood threat, the chances for flash flooding remain substantial as well. Embedded higher rate rainfall is possible on top of increasingly wet soils in what is still the 'dead' of winter, a time of year with maximum runoff efficiency. WPC Day 2 Excessive Rainfall Outlook valid 12z Thursday to 12z Friday maintains a fairly broad area of Moderate risk of rainfall exceeding flash flood guidance (the amount of rain in a specific duration needed to bring most streams to bankfull) across northwest NC and into south central VA. 3-hour totals in excess of 2 to 2.5 inches could begin to initiate runoff problems and several mesoscale models are showing such rates during portions of that time window. A Flood Watch exists for the entire HSA and that covers both river flooding and the increased likelihood that pockets of flash flooding may occur where rain bands track repeatedly across the same small basins. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flood Watch through Friday morning for VAZ007-009>020-022>024- 032>035-043>047-058-059. NC...Flood Watch through Friday morning for NCZ001>006-018>020. WV...Flood Watch through Friday morning for WVZ042>044-507-508. && SYNOPSIS...Blaes NEAR TERM...JJM/VFJ SHORT TERM...VFJ LONG TERM...VFJ AVIATION...Sleighter/RCS HYDROLOGY...PC
Hazardous weather outlook, Feb 6, 11:12 AM EST, 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA Issued by National Weather Service Raleigh NC 1112 AM EST Thu Feb 6 2020 NCZ001-002-018-019-VAZ015>017-032>035-045>047-059-071615- Ashe-Alleghany NC-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick- Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 1112 AM EST Thu Feb 6 2020 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ043-044-058-071615- Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax- 1112 AM EST Thu Feb 6 2020 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 28 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071615- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1112 AM EST Thu Feb 6 2020 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 6, 10:52 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM FLOOD 3 WSW ASBURY 37.79N 80.62W
02/06/2020 GREENBRIER WV TRAINED SPOTTER
BLUE SULPHUR SPRINGS RD IS UNDERWATER WHERE
IT PASSES OVER MUDDY CREEK.
&&Local storm report, Feb 6, 11:17 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM FLOOD 5 N WAGONER 36.48N 81.40W
02/06/2020 ASHE NC PUBLIC
WATER FLOWING ACROSS HIGHWAY 16 BETWEEN
CRUMPLER AND JEFFERSON.
&&
WPLocal storm report, Feb 6, 11:38 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM DEBRIS FLOW DANVILLE CITY 36.59N 79.42W
02/06/2020 CITY OF DANVILLE VA BROADCAST MEDIA
LOCATED ALONG MEMORIAL DRIVE NEAR PRIMROSE
PL.
&&
WPLocal storm report, Feb 6, 11:43 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 1 ESE PULASKI 37.05N 80.79W
02/06/2020 PULASKI VA BROADCAST MEDIA
PEAK CREEK FLOODING PART OF RT 640.
&&
WPSpecial weather statement, Feb 6, 11:43 AM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
1143 AM EST Thu Feb 6 2020
NCZ005-006-VAZ043-044-061745-
Rockingham-Caswell-Henry-Pittsylvania-
1143 AM EST Thu Feb 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM, CASWELL,
PITTSYLVANIA, HENRY, AND THE CITY OF DANVILLE UNTIL 1245PM EST...
At 1141 AM EST, radar indicated strong thunderstorms were located
along a line extending from Mayodan to near High Point. Movement was
northeast at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
and Mayodan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3626 8002 3663 7990 3666 7919 3654 7922
3654 7914 3624 7916
TIME...MOT...LOC 1641Z 241DEG 46KT 3640 7996 3602 8006
MorrowLocal storm report, Feb 6, 11:51 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM FLOOD 3 NNE CLEAR FORK 37.25N 81.18W
02/06/2020 BLAND VA PUBLIC
BASEMENT FLOODED UP ON EAST RIVER MOUNTAIN
WITH A LOT OF WATER STREAMING DOWN THE
HILLSIDE.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:40 AM EST | Areal Flood Warning | RNK | Smyth, Tazewell | 12 hr |
| Feb 6, 8:38 AM EST | Areal Flood Warning | RNK | Bland, Wythe | 12 hr |
| Feb 6, 9:36 AM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 52 hr |
| Feb 6, 9:36 AM EST | River Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 3 days |
| Feb 6, 9:36 AM EST | River Flood Warning | RNK | Halifax | 4 days |
| Feb 6, 10:01 AM EST | Areal Flood Warning | RNK | Giles, Pulaski | 12 hr |
| Feb 6, 10:16 AM EST | River Flood Warning | RNK | Halifax, Smyth | 4 days |
| Feb 6, 10:38 AM EST | Areal Flood Warning | RNK | Grayson | 12 hr |
| Feb 6, 10:57 AM EST | Severe Thunderstorm Warning | RNK | Henry, Patrick | 48 min |
| Feb 6, 11:33 AM EST | Flash Flood Warning | RNK | Tazewell | 8 hr |
| Feb 6, 11:43 AM EST | Special Weather Statement | RNK | City of Danville | 62 min |
| Feb 6, 11:48 AM EST | Flash Flood Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 5 hr |
| Feb 6, 3:37 PM EST | Areal Flood Warning | RNK | Campbell, Charlotte, Franklin, Halifax, Patrick, Pittsylvania | 6 hr |
| Feb 6, 5:08 PM EST | Areal Flood Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 9 hr |
| Feb 6, 5:17 PM EST | River Flood Warning | RNK | Tazewell | 21 hr |
| Feb 6, 5:17 PM EST | River Flood Warning | RNK | Smyth | 13 hr |
| Feb 6, 5:24 PM EST | Areal Flood Warning | RNK | Carroll, Grayson, Patrick | 6 hr |
| Feb 6, 9:36 AM EST | River Flood Warning | RNK | Rockingham, Surry, Yadkin | 40 hr |
| Feb 6, 10:45 AM EST | Special Weather Statement | RNK | Stokes, Yadkin | 45 min |
| Feb 6, 11:22 AM EST | Flash Flood Warning | RNK | Rockingham, Stokes | 6 hr |
| Feb 6, 12:43 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 32 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.